Why can't you lay down after taking clindamycin?
You should avoid lying down after taking the antibiotic clindamycin because it may prolong the time it takes for the medication to move through your esophagus into your stomach, potentially irritating your esophagus.
In some cases, clindamycin has been linked to irritation and inflammation of the esophagus (esophagitis) and esophageal ulcers. Esophageal irritation related to medications like clindamycin is thought to be caused by the drug remaining in the esophagus for too long and releasing chemicals that damage the lining of your esophagus. Lying down soon after swallowing a pill, or lying down while swallowing a pill, is one factor that can increase the risk of irritation by prolonging the time it takes for a drug to travel through your esophagus.
Drinking little or no water when swallowing a pill is another factor that can slow down a medication’s progression through your esophagus and increase the chances of irritation.
To prevent irritation in the esophagus, try to remain upright for at least 10 to 30 minutes after taking clindamycin, and swallow the pill with a full glass of water.
Many other common medications may cause the same complications, including:
- Other antibiotics, such as amoxicillin
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin
- Acetaminophen (Tylenol)
Vitamin C (ascorbic acid), iron (ferrous sulfate) and potassium (potassium chloride) are also causes of drug-induced esophagitis.
- Bestari MB, Agustanti N, Abdurachman SA. Clindamycin-Induced Esophageal Injury: Is It an Underdiagnosed Entity?. Clin Med Insights Case Rep. 2019;12:1179547619884055. https://dx.doi.org/10.1177%2F1179547619884055
- U.S. Food and Drug Administration (FDA). CLEOCIN HCl®. Available at: https://www.accessdata.fda.gov/drugsatfda_docs/label/2020/050162s102lbl.pdf. [Accessed April 20, 2021].
- Saleem F, Sharma A. Drug Induced Esophagitis. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2021 Jan. Available at: https://www.ncbi.nlm.nih.gov/books/NBK549818/
- Rutt AL, Wang CE. Reaction to Clindamycin Causing Laryngitis and Esophagitis [published online ahead of print, 2019 Sep 30]. Ear Nose Throat J. 2019;145561319875138. https://doi.org/10.1177%2F0145561319875138
Related medical questions
- What are the best antibiotics for a tooth infection?
- Is clindamycin a strong antibiotic?
- What is the best antibiotic to treat strep throat?
- Can I take clindamycin if I am allergic to penicillin?
- Is clindamycin a penicillin?
- Can clindamycin be used to treat chlamydia?
- Clindamycin Information for Consumers
- Clindamycin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Clindamycin (detailed)
Related support groups
- Clindamycin (101 questions, 200 members)